Welts, Itching, and Red Hot Skin
My dermatographism started about eight year ago and in the beginning I was able to control this skin problem with only one Claritin a day until this past Fall when everything changed. At this time, I had to increase my daily dosage from one Claritin a day up to taking a pill for up to four times a day and even with this change I had no relief at all from the dermatographism symptoms. It was scary because my outbreaks became more and more severe, which made my life absolutely miserable. The dermatographism skin problem would start off with severe itching. Afterwards, my skin would turn bright red, get very hot, and would welt up. The itching that was caused by the dermatographism was unbearable and maddening, especially when it would occur on the bottom of my feet. The skin itching was so severe that I wanted to scratch the skin right off from my bones.
I finally decided to go to an allergist for a more professional diagnosis of the problem. He immediately diagnosed me with the dermatographism skin problem after seeing me in the middle of an outbreak right in his office and after he saw what a simple scratch did to my skin. The allergist started me on the antihistamine Allegra (since Claritin, Benadryl, and some other antihistamines did not work or were not working anymore for me) three times a day and Zantac twice a day. This medication and dosage did not work at first and so he increased the Allegra to four times a day. It moderately worked but I was still having mild outbreaks. Now, I have to stay on the same Allegra and Zantac regimen (along with Atarax for severe outbreaks) but he has also recently added steroids (Prednisone) to my list of medicines. I am not sure at all if this will work but I am very hopeful. I am very tired of having these outbreaks of severe itching, hot skin, and raised hives or welts on my skin. In fact, I am even more tired of having to take all this medication simply to control the symptoms of dermatographism. Unfortunately, this medication is only attempting to control the symptoms and is not really curing the problem. I do not want to be taking these medications for the rest of my life or even for a long period of time. Here's hoping that a cure for dermatographism will soon be found so that I can get off of all these medications.